Flood, Jackson
- When
- April 12, 8:00 AM CST to 12:00 PM CST
- Where
- Jackson County, 6.99 mi S of Pray to 7.71 mi S of Pray
- Cause
- Dam / Levee Break
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 44.269, -90.496
High water associated with rain and melting snow caused an earthen levee to fail in the township of Knapp. Ensuing flooding caused a washout on McKenna Road, damage to a boat landing and significant damage to a cranberry bog.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
High water associated with rain and melting snow caused an earthen levee to fail in the township of Knapp. Ensuing flooding caused a washout on McKenna Road, damage to a boat landing and significant damage to a cranberry bog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 12, 6:02 AM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 702 AM CDT SAT APR 12 2008 .UPDATE... HAVE UPDATED FORECASTS FOR EXPIRATION OF THE SNOW ADVISORY FOR TAYLOR COUNTY. LIGHT SNOW WILL CONTINUE ACROSS THE AREA MUCH OF THE DAY...BUT ACCUMULATION HAS COME TO AN END ON ALL BUT GRASSY SURFACES. DAYLIGHT HOURS AND INCREASING MID APRIL IR SOLAR RADIATION THRU THE OVC CLOUD DECK...ALONG WITH TEMPS RISING TO OR ABOVE 32F WILL WARM MOST SURFACES AND LIMIT ANY ADDITIONAL SNOW ACCUMULATION TODAY. THUS ALLOWED SNOW ADVISORY TO EXPIRE AT 7 AM. RRS && .SHORT TERM...TODAY THROUGH MONDAY HOW MUCH SNOW WILL FALL TODAY...WHAT TO DO WITH THE SNOW ADVISORY THIS MORNING...CLOUD COVER FROM TONIGHT THROUGH SUNDAY...AND MAXIMUM TEMPERATURES FOR SUNDAY AND MONDAY ARE THE MAIN CONCERNS WITH THIS PART OF FORECAST. AT 3 AM...A VERTICALLY STACKED LOW PRESSURE AREA WAS LOCATED OVER SOUTHERN WISCONSIN. REGIONAL RADARS CONTINUE TO SHOW BANDS OF SNOW SHOWERS MOVING ACROSS MUCH OF WESTERN WISCONSIN...AND PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE TAYLOR COUNTY SHERIFF DEPARTMENT /NORTH CENTRAL WISCONSIN/ REPORTED THAT 3 TO 4 INCHES OF SNOW HAD FALLEN ACROSS THE COUNTY AND THE ROADS HAD SOME SLUSHY SNOW ACCUMULATIONS ON THEM. MODELS INDICATE THAT UP TO AN INCH OF SNOW MAY FALL ACROSS THE AREA THROUGH 7 AM THIS MORNING. AS A RESULT...WE HAVE DECIDED TO KEEP THE SNOW ADVISORY GOING FOR THIS COUNTY. WITH THE SNOW UNLIKELY TO ACCUMULATE DURING THE DAY...IT MAKES NO SENSE TO CARRY THE SNOW ADVISORY BEYOND ITS CURRENT EXPIRATION OF 7 AM THIS MORNING. THE 12.00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT SHOWERS WILL LIKELY CONTINUE TO BE FOUND ACROSS THE AREA TODAY. THESE SHOWERS WILL BE THE RESULT OF VERY UNSTABLE 1000-500 MB LAPSE RATES IN THE EXCESS OF 8C/KM AND LOW LEVEL CYCLONIC FLOW PROVIDING SOME WEAK LIFT. BUFKIT SOUNDINGS SHOW THAT THE PRECIPITATION TYPE WILL BE SNOW. WITH TEMPERATURES ABOVE FREEZING AND A RELATIVELY WARM GROUND...THE SNOW WILL LIKELY NOT ACCUMULATE. WITH THE LOSS OF DIURNAL HEATING THIS EVENING...THE SHOWERS SHOULD RAPIDLY DISSIPATE...THUS I LOWERED THE SNOW CHANCES A BIT. EVEN THOUGH THE MODELS HAVE SIMILAR LOW LEVEL AND UPPER LEVEL FEATURES FROM TONIGHT THROUGH SUNDAY...THEY DIFFER QUITE A BIT ON THE AMOUNT OF MOISTURE THAT WILL BE FOUND BELOW 800 MB. THE GFS HOLDS ONTO THIS MOISTURE BELOW A SUBSIDENCE INVERSION THROUGH SUNDAY...AND DUE TO THIS MOISTURE IT ACTUALLY GENERATES SOME LIGHT PRECIPITATION ON SUNDAY AFTERNOON. MEANWHILE THE NAM/WRF AND HIGH RESOLUTION ECMWF ADVECTS IN MUCH DRIER AIR BELOW THIS SUBSIDENCE INVERSION. WITH ALL OF THE MODELS KEEPING THE RIDGE AXIS WELL TO THE NORTHWEST THROUGH THIS PERIOD...I AM A BIT CONCERNED THAT THE GFS MAY BE RIGHT...BUT THEN AGAIN THE STRONG APRIL SUNSHINE MAY BE ABLE TO WEAKEN THIS INVERSION ENOUGH THAT SOME OF THE DRIER AIR ALOFT MAY BE ABLE TO MIX DOWN. ANOTHER POSSIBILITY FOR MORE CLOUDS IS THAT THE COLD AIR ALOFT MAY ALLOW FOR A BROKEN DECK OF INSTABILITY CLOUDS TO DEVELOP DURING THE DAY SUNDAY. WITH SUCH UNCERTAINTY AT THIS TIME...I WENT WITH A BLEND OF THE MODEL SOLUTIONS IN MY CLOUD GRIDS. LIKE LAST NIGHT...THE HIGH TEMPERATURE FORECAST FOR BOTH SUNDAY AND MONDAY REMAIN A CONCERN FOR ME. TEMPERATURES ALOFT REMAIN RATHER COOL THROUGH THIS TIME PERIOD...SO ANY MIXING WILL OFFSET SOME OF THE HEATING FROM THE SUN. IN ADDITION...THE LIGHT WINDS ALOFT ARE NOT THAT CONDUCIVE TO ALLOW DEEP MIXING. AS A RESULT... I TRENDED TOWARD THE COOLER GFS MOS VALUES. IN SOME CASES...I AM ACTUALLY A COUPLE OF DEGREES BELOW IT. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY THE 12.00Z MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A POSITIVELY TILTED 500 MB RIDGE WILL MOVE ACROSS THE UPPER MISSISSIPPI RIVE VALLEY ON MONDAY NIGHT AND TUESDAY. AS THIS OCCURS...THE SURFACE PRESSURE GRADIENT WILL INCREASE AS THE HIGH MOVES TO THE EAST AND A COLD FRONT APPROACHES THE AREA FROM THE DAKOTAS. THE COMBINATION OF SOUTHWEST WINDS IN THE 15 TO 25 MPH RANGE AND WARM 850 MB TEMPERATURES WILL RESULT IN TEMPERATURES CLIMBING ABOVE NORMAL FOR TUESDAY. ON WEDNESDAY...A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA. THE MODELS DIFFER ON WHETHER ANY PRECIPITATION WILL BE ASSOCIATED WITH THIS COLD FRONT. THE GFS GENERATES PRECIPITATION ALONG AND BEHIND THE FRONT. MEANWHILE THE ECMWF HAS THE FRONT MOVING THROUGH DRY. IN ADDITION TO THESE DIFFERENCES...THE MODELS DIFFER ON WHETHER THIS FRONT WILL GET HUNG UP OVER THE REGION. THE GFS SUGGESTS THAT THIS WILL OCCUR AND A LOW PRESSURE SYSTEM /ASSOCIATED WITH A SHORT WAVE IN THE SOUTHERN STREAM/ WILL PROVIDE ADDITIONAL RAIN CHANCES INTO THE LATTER HALF OF THE WEEK. MEANWHILE THE ECMWF SHOW NO INTERACTIONS BETWEEN THE NORTHERN AND SOUTHERN STREAMS... AS A RESULT...IT BRINGS A SERIES OF DRY FRONTS THROUGH THE REGION. SINCE IT IS UNCLEAR WHICH WILL BE THE FAVORED SOLUTION...I HAVE LEFT THE EXTENDED FORECAST ALONE. THIS WILL ALLOW THE DAY SHIFT A CHANCE TO LOOK MORE AT THE 09Z SREF SOLUTIONS. && .AVIATION...TODAY AND TONIGHT VERTICALLY STACKED LOW OVER SOUTHEAST WI WILL MOVE INTO LOWER MI TODAY THEN INTO THE OH VALLEY TONIGHT. WRAP-AROUND MOISTURE/LOW CLOUDS AND -SN WILL PERSIST ACROSS WI AND NEARBY AREAS TODAY. AS THE LOW PULLS AWAY...THE LIFT AND CONVERGENCE WILL GRADUALLY WEAKEN... WITH THE -SN BECOMING LIGHTER AND MORE -SHSN THRU THE DAY. CIGS WILL GRADUALLY RISE AS DRIER AIR FROM THE NORTH IS ENTRAINED INTO THE CIRCULATION...AND THE CORE OF THE CIRCULATION MOVES FURTHER EAST OF THE AREA. LINGERING -SN TO DIMINISH/EXIT THIS EVENING AS HIGH PRESSURE RIDGING BUILDS INTO THE DAKOTAS/NORTHWEST MN TONIGHT. QUESTION BECOMES HOW QUICKLY WITH THE LOWER CLOUD DECKS CLEAR SAT NIGHT INTO SUN MORNING. GFS HANGS ONTO A LOT MORE RH/POTENTIAL CLOUDS IN THE 2K-4K FT RANGE VS. NAM. NAM DOING THE BETTER JOB WITH THE NORTHERN EDGE OF THIS MOISTURE IN ONT/NORTHERN MN EARLY THIS MORNING. FAVORING THIS...WILL TREND TAF SITES TOWARD DECREASE/SCT LOWER CLOUD DECKS LATER TONIGHT INTO SUN MORNING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && AVIATION - RS SHORT AND LONG TERM - BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 455 AM CDT SAT APR 12 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-131100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 455 AM CDT SAT APR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD MODERATE TO HEAVY RAINS FROM THURSDAY THROUGH FRIDAY MAY CONTINUE TO CAUSE RISES ON AREA STREAMS AND RIVERS. SOME OF THE TRIBUTARY RIVERS MAY APPROACH BANKFULL OVER THE NEXT COUPLE DAYS... AND SHOULD BE MONITORED FOR POSSIBLE FLOODING. LIGHT SNOW OR FLURRIES ARE EXPECTED ACROSS MUCH OF THE AREA TODAY. WITH TEMPERATURES ABOVE FREEZING...LITTLE...IF ANY...SNOW ACCUMULATIONS IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM EXPECTED TO LIFT ACROSS THE REGION THURSDAY AND FRIDAY WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA. IT IS TOO EARLY TO DETERMINE IF THERE WILL BE A THREAT OF SEVERE WEATHER WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...RAINFALL AND SNOWFALL TOTALS WOULD BE APPRECIATED THIS MORNING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88924.